Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 19, 2018, 12:21 AM EDT for Johnston County, Wayne County, Wilson County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2018, 12:21 AM EDT (04:21 UTC)
- Expired
- Aug 19, 2018, 1:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Raleigh, NC
Counties Johnston County, NC, Wayne County, NC, Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 04:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1769 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WWUS82 KRAH 190421
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
1221 AM EDT SUN AUG 19 2018
NCZ027-028-042-043-078-190515-
Edgecombe NC-Nash NC-Johnston NC-Wayne NC-Wilson NC-
1221 AM EDT SUN AUG 19 2018
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...SOUTHWESTERN NASH...
SOUTHWESTERN EDGECOMBE...EASTERN JOHNSTON AND WILSON COUNTIES UNTIL
115 AM EDT...
At 1220 AM EDT, Doppler radar was tracking a strong thunderstorm near
Goldsboro, moving east at 55 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Goldsboro, Smithfield, Wilson, Mount Olive, Elm City, Fremont, Walnut
Creek, Bailey, Micro and Selma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3557 7782 3543 7783 3538 7780 3534 7782
3518 7784 3515 7790 3517 7793 3517 7797
3519 7802 3518 7809 3519 7816 3521 7817
3522 7824 3529 7830 3526 7839 3575 7838
3577 7834 3583 7746 3580 7746
TIME...MOT...LOC 0420Z 283DEG 49KT 3543 7800
$$
EllisWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 18, 10:00 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 18, 10:00 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1000 PM EDT Sat Aug 18 2018 .SYNOPSIS... A mid and upper-level trough and surface cold front will approach the region from the west tonight. The front is expected to drop into Virginia and western North Carolina on Sunday and drift into central North Carolina by Monday morning. && .NEAR TERM /THROUGH TONIGHT/... As of 955 PM Saturday... Convection continues to fire across the southern Piedmont, the Triangle and east through Rocky Mount. The vast majority of this activity is and should remain sub-severe. Can't rule out an isolated severe thunderstorm with damaging wind the most likely threat. Heavy rain and frequent lightning will continue as these storms move east over the next several hours. Should see some gradual weakening of activity but to this point plenty of moisture and enough lift have kept storms persistent this evening. Pockets of fog and low stratus can be expected especially in the wake of showers and thunderstorms. Not much change in temperatures overnight with lows in the low 70s. && .SHORT TERM /SUNDAY AND SUNDAY NIGHT/... As of 335 PM Saturday... Sunday, the s/w responsible for our scattered convection tonight will be lifting newd away from our region Sunday morning. This will place central NC in a weak subsidence zone, and likely suppress convective development through early afternoon. As the atmosphere heats up and destabilizes, expect scattered convection to develop once again. Convective coverage may become enhanced Sunday night another s/w and attendant sfc boundary will approach from the west. Instability Sunday afternoon anticipated to be as strong if not a little stronger than this afternoon. While instability sufficient, effective shear projected to be weaker than this afternoon. While a strong/severe storm possible, most of the convection will remain below severe criteria. Of concern will be the potential for locally heavy downpours which may trigger extensive ponding on streets and poor drainage areas. Extensive cloudiness and scattered convection will limit the temperature recovery. Highs Sunday should mainly be in the mid-upper 80s. Overnight temperatures near 70-lower 70s. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 235 PM Saturday... A sfc front will be stalled across central NC at the start of the long term period, thanks to westerly flow above it. The flow aloft will become SW in the wake of a short wave ridge passing by early Tuesday, so look for the aforementioned boundary to lift back north as a warm front during the daytime Tuesday. These features, combined with abundant moisture invof them, will result in a decent chance for rain during this time. Then for Tuesday night into Wednesday, the next short wave trough upstream will be digging ESE across the Great Lakes, and in response, a prefrontal sfc trough, along with a line of showers and tstms, is expected to move across central NC Tuesday night. The subsequent cold front is expected to follow and move across our area during the daytime Wednesday, thus will keep good chance PoPs going during that time. Models are suggesting that we could see a drying trend in the wake of Wednesday's cold front, but we'll have to keep a chance for showers in the forecast, at least across our eastern zones, until the upper trough axis moves across the area by mid-day Thursday. Then Thursday night through Saturday is starting to look like it could be a dry period with cooler temps with lower humidity. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 830 PM Saturday... VFR conditions are expected this evening outside of any convection associated with an approaching disturbance. Convection is expected to dissipate/move off to the east by late this evening/early Sunday morning (by 06/07Z). Sub-VFR conditions and gusty winds will be possible with any showers and/or storms. In the wake of the convection, pockets of MVFR/IFR ceilings due to stratus may occur, though coverage is expected to be less compared to this morning. A moist and unstable atmosphere in conjunction with a slow moving sfc front will cause periods of convection across central NC through Tuesday (mainly during the afternoon/evenings). Anticipate periods of MVFR ceilings and visibility due to the convection. A stronger sfc front may impinge upon central NC Wednesday and Thursday, maintaining a threat for scattered convection and associated MVFR parameters. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Ellis SHORT TERM...WSS LONG TERM...np AVIATION...BSD/WSS
Hazardous weather outlook, Aug 18, 5:19 AM EDT, 19 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 519 AM EDT Sat Aug 18 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-190930- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 519 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. An approaching cold front will trigger numerous showers and thunderstorms this afternoon and evening. A few storms may be strong to severe with a primary threat from downburst winds. In addition, locally heavy rain may result in flash flooding of poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The potential for showers and thunderstorms with locally heavy rain and a few strong to severe storms will continue through mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 18, 11:28 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1128 PM EDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 6 NNE SEVEN LAKES 35.34N 79.54W
08/18/2018 MOORE NC TRAINED SPOTTER
TREE DOWN ON BETHLEHEM CHURCH RD AND MOUNT
CARMEL RD.
&&
JFDSpecial weather statement, Aug 18, 11:36 PM EDT, 45 minutes before
Special Weather Statement National Weather Service Raleigh NC 1136 PM EDT SAT AUG 18 2018 NCZ039-040-075-190430- Chatham NC-Randolph NC-Moore NC- 1136 PM EDT SAT AUG 18 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOORE... SOUTHEASTERN RANDOLPH AND SOUTHWESTERN CHATHAM COUNTIES UNTIL 1230 AM EDT... At 1136 PM EDT, Doppler radar was tracking a strong thunderstorm near North Carolina Zoo, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... North Carolina Zoo, Seagrove, Robbins, Harpers Crossroads, Highfalls, Coleridge and Hasty. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Locally heavy rain will quickly reduce visibility and result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks, streams, and areas of poor drainage. Drivers are urged to slow down and use extra caution to avoid hydroplaning, especially in urban areas where prolonged heavy rain can quickly lead to flooding. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3571 7975 3567 7932 3538 7959 3553 7980 TIME...MOT...LOC 0336Z 283DEG 24KT 3561 7969 Ellis
Local storm report, Aug 18, 11:50 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1150 PM EDT SAT AUG 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND DMG 6 W CARTHAGE 35.35N 79.53W
08/18/2018 MOORE NC TRAINED SPOTTER
VERY LARGE TREE DOWN ON BETHLEHEM CHURCH RD,
BLOCKING THE ROAD, NEAR SCOTCH BURYING RD.
&&
JFDLocal storm report, Aug 19, 12:16 AM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1216 AM EDT SUN AUG 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM TSTM WND DMG 2 ENE SEVEN LAKES 35.27N 79.55W
08/18/2018 MOORE NC 911 CALL CENTER
TREE DOWN ON CARTHAGE RD AT SEVEN LAKES DR.
&&
JFDSpecial weather statement, Aug 19, 12:17 AM EDT, 4 minutes before
Special Weather Statement National Weather Service Raleigh NC 1217 AM EDT SUN AUG 19 2018 NCZ042-077-088-089-190500- Johnston NC-Sampson NC-Harnett NC-Cumberland NC- 1217 AM EDT SUN AUG 19 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAMPSON... SOUTHEASTERN HARNETT...NORTHERN CUMBERLAND AND SOUTHWESTERN JOHNSTON COUNTIES UNTIL 100 AM EDT... At 1217 AM EDT, Doppler radar was tracking a strong thunderstorm 8 miles northeast of Pope AFB, or 9 miles northeast of Fort Bragg, moving east at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Heavy rain and minor flooding and deadly cloud to ground lightning will also be possible with this storm. Locations impacted include... Fayetteville, Fort Bragg, Dunn, Benson, Godwin, Pope AFB, Spring Lake, Erwin, Coats and Wade. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 50 mph are capable of knocking down small or weakened trees and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3514 7902 3535 7901 3544 7835 3509 7840 TIME...MOT...LOC 0417Z 268DEG 26KT 3526 7892 77
Special weather statement, Aug 19, 12:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1221 AM EDT SUN AUG 19 2018
NCZ027-028-042-043-078-190515-
Edgecombe NC-Nash NC-Johnston NC-Wayne NC-Wilson NC-
1221 AM EDT SUN AUG 19 2018
...A STRONG THUNDERSTORM WILL AFFECT WAYNE...SOUTHWESTERN NASH...
SOUTHWESTERN EDGECOMBE...EASTERN JOHNSTON AND WILSON COUNTIES UNTIL
115 AM EDT...
At 1220 AM EDT, Doppler radar was tracking a strong thunderstorm near
Goldsboro, moving east at 55 mph.
Wind gusts up to 40 mph will be possible with this storm.
Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.
Locations impacted include...
Goldsboro, Smithfield, Wilson, Mount Olive, Elm City, Fremont, Walnut
Creek, Bailey, Micro and Selma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3557 7782 3543 7783 3538 7780 3534 7782
3518 7784 3515 7790 3517 7793 3517 7797
3519 7802 3518 7809 3519 7816 3521 7817
3522 7824 3529 7830 3526 7839 3575 7838
3577 7834 3583 7746 3580 7746
TIME...MOT...LOC 0420Z 283DEG 49KT 3543 7800
EllisThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 8:08 PM EDT | Special Weather Statement | RAH | Lee, Montgomery, Moore | 67 min |
| Aug 18, 8:52 PM EDT | Special Weather Statement | RAH | Chatham, Lee, Wake | 53 min |
| Aug 18, 9:13 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 32 min |
| Aug 18, 9:55 PM EDT | Special Weather Statement | RAH | Montgomery, Stanly | 65 min |
| Aug 18, 9:58 PM EDT | Special Weather Statement | RAH | Harnett, Johnston, Lee, Moore, Wilson | 77 min |
| Aug 18, 10:00 PM EDT | Special Weather Statement | RAH | Edgecombe, Nash | 60 min |
| Aug 18, 10:17 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Davidson, Montgomery, Moore, Randolph, Stanly | 43 min |
| Aug 18, 10:25 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Lee, Moore, Wake | 3 hr |
| Aug 18, 10:41 PM EDT | Flash Flood Warning | RAH | Harnett, Johnston, Lee, Moore | 2 hr |
| Aug 18, 10:53 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Hoke, Lee, Montgomery, Moore and 1 more | 67 min |
| Aug 18, 11:00 PM EDT | Special Weather Statement | RAH | Edgecombe | 45 min |
| Aug 18, 11:09 PM EDT | Special Weather Statement | RAH | Edgecombe | 66 min |
| Aug 18, 11:12 PM EDT | Special Weather Statement | RAH | Harnett, Johnston, Wayne | 63 min |
| Aug 18, 11:36 PM EDT | Special Weather Statement | RAH | Moore | 54 min |
| Aug 18, 11:52 PM EDT | Areal Flood Advisory | RAH | Chatham, Lee, Wake | 107 min |
| Aug 19, 12:17 AM EDT | Special Weather Statement | RAH | Harnett | 43 min |
| Aug 19, 3:40 PM EDT | Special Weather Statement | RAH | Granville, Vance, Warren | 65 min |
| Aug 19, 4:31 PM EDT | Special Weather Statement | RAH | Forsyth | 44 min |
| Aug 19, 5:01 PM EDT | Special Weather Statement | RAH | Granville, Vance | 59 min |
| Aug 19, 5:02 PM EDT | Areal Flood Advisory | RAH | Davidson, Forsyth | 44 min |
| Aug 19, 5:52 PM EDT | Special Weather Statement | RAH | Davidson | 53 min |
| Aug 19, 7:00 PM EDT | Areal Flood Advisory | RAH | Person | 3 hr |
| Aug 19, 7:37 PM EDT | Flash Flood Warning | RAH | Granville, Person | 6 hr |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.